Specific patient populations are more susceptible to drug-induced pulmonary toxicities.
If a drug-induced pulmonary disease is suspected, the probable offending agent should be discontinued and supportive care provided.
The manifestations of drug-induced pulmonary diseases span the spectrum of pathophysiologic conditions of the respiratory tract. As with most drug-induced diseases, the pathological changes are nonspecific. Therefore, the diagnosis is often difficult and, in most cases, is based on the exclusion of all other possible causes. The true incidence of drug-induced pulmonary disease is unknown due to the nonspecific pathology and the interaction between the underlying disease state and the drugs.
Considering the physiologic and metabolic capacity of the lung, it is surprising that drug-induced pulmonary disease is not more common. The lung is the only organ of the body that receives the entire circulation. In addition, the lung contains a heterogeneous population of cells with a variety of metabolic functions, including N-alkylation, N-dealkylation, N-oxidation, reduction of N-oxides, and C-hydroxylation.
In the United States, more than 2 million cases of adverse drug reactions occur every year with 100,000 reported deaths1 and 0.3% of in-hospital deaths are drug-related.2 Epidemiologic studies reveal the importance of drug-induced pulmonary disease. In a 2-year prospective survey of a community-based general practice, 41% of 817 patients experienced at least one adverse drug reactions.3 Four patients, or 0.5% of the total respondents, experienced adverse respiratory symptoms. In a recent retrospective analysis of clinical case series in France, 898 patients reported a drug allergy, with bronchospasm reported and subsequently confirmed in nearly 7% of these patients.4
Adverse pulmonary reactions are uncommon in the general population but are among the most serious reactions, often requiring intervention. In a study of 270 adverse reactions leading to hospitalization from two populations, 3% were respiratory in nature.5 Of the reactions considered to be life-threatening, 12.3% were respiratory. An early report on death caused by drug reactions from the Boston Collaborative Drug Surveillance Program indicated that 7 of 27 drug-induced deaths were respiratory in nature.6 A follow-up study confirmed that 6 of 24 drug-induced deaths were respiratory in nature.7
Apnea may be induced by central nervous system depression or respiratory neuromuscular blockade (Table e47-1). Patients with chronic obstructive airway disease, alveolar hypoventilation, and chronic carbon dioxide retention have an exaggerated respiratory response to narcotic analgesics and sedatives. In addition, the injudicious administration of oxygen in patients with carbon dioxide retention can worsen ventilation-perfusion mismatching, further elevating pCO2 and thus producing apnea.8 Although the benzodiazepines are touted to cause less respiratory depression than barbiturates, they may produce a profound additive or synergistic effect when taken in combination with other respiratory depressants. Combining intravenous diazepam with phenobarbital to stop seizures in an emergency department ...